Breast cancer risk declines after women stop taking HRT
A new US study has provided further evidence that postmenopausal women who take combined oestrogen plus progestin hormone therapy (HRT) face an elevated risk of breast cancer, but that this risk falls rapidly again when a woman stops using the therapy.
Cancer Research UK said that its advice on HRT still stands - that women should only use HRT to treat the symptoms of menopause, and that they should use it for as short a time as possible.
The latest findings are published in the New England Journal of Medicine and are based on data from the Women's Health Initiative - a large trial which was initiated in 1991 to investigate postmenopausal women, including the use of combined HRT.
- Professor Valerie Beral, director, Cancer Research UK Epidemiology Unit at Oxford University
The HRT arm of the study was halted in 2002 when researchers found that women using the therapy had higher rates of heart problems and breast cancer than those taking a placebo (dummy pill).
This discovery was followed by a sharp fall in the number of women using HRT, followed by a corresponding fall in breast cancer rates.
Whether the drop in breast cancer rates was actually caused by the women giving up HRT has been the subject of much debate in the US.
The new paper compared 15,000 women from the original study, who had all been urged to stop taking HRT in 2002, with women not originally involved, who had been given no specific advice on giving up.
The incidence of breast cancer in this first group was much higher in the five years leading up to 2002, but then dropped very rapidly, with the number of cases diagnosed falling 28 per cent over a year.
The women had roughly the same number of mammograms before and after 2002.
Many women in the second group also chose to stop taking the tablets, and this coincided with a 43 per cent fall in breast cancer rates between 2002 and 2003.
Women in the second group who carried on taking HRT were at higher risk of cancer - with the risk doubling for every five years of HRT treatment.
Dr Rowan Chlebowski, chief investigator at the Los Angeles Biomedical Research Institute and lead author for the study, commented: "These findings support the hypothesis that the recent reduction in breast cancer incidence in the United States is predominantly related to a decrease in combined oestrogen plus progestin use."
The researchers say that the findings contradict suggestions that the dip in breast cancer rates in 2003 was linked to patterns of mammogram use.
Dr Marcia Stefanick, co-author and professor of medicine at Stanford University School of Medicine, commented: "This is very strong evidence that oestrogen plus progestin causes breast cancer.
"You start women on hormones and within five years, their risk for breast cancer is clearly elevated. You stop the hormones and within one year, their risk is essentially back to normal. It's reasonably convincing cause-and-effect data."
The study also revealed that women who continue to use combined HRT for longer than five years double their annual risk of breast cancer.
Dr Chlebowski advised: "Postmenopausal women and their physicians should consider these findings in weighing the risks and benefits of combined oestrogen plus progestin use, especially if the women plan to take the medication for more than five years."
Professor Valerie Beral, director of the Cancer Research UK Epidemiology Unit at Oxford University, said: "We've known for over a decade that taking HRT can increase the risk of breast cancer.
"The good news for women is that when they stop taking HRT the risk of breast cancer quickly goes back to normal. The results of the trial published today add to the large body of evidence showing that the effects of HRT on the breast are rapidly reversible."
Professor Beral added: "There has been a big drop in HRT use since 2002. Because of this about 1,000 fewer UK women are developing breast cancer every year."
Ref: Chlebowski RT et al. Breast cancer after use of estrogen plus progestin in postmenopausal women. N Engl J Med 2009 Feb 5; 360:573